Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 19, 2004, 3:48 PM MDT for Mineral County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 3:48 PM MDT (21:48 UTC)
- Expired
- Aug 19, 2004, 4:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Mineral County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 192148 SVRMSO MTC061-192245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 348 PM MDT THU AUG 19 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINERAL COUNTY IN WEST CENTRAL MONTANA THIS INCLUDES THE CITY OF ST. REGIS * UNTIL 445 PM MDT * AT 342 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DE BORGIA...OR ABOUT 8 MILES NORTHWEST OF ST. REGIS...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. REGIS BY 445 PM MDT LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4747 11531 4732 11544 4709 11512 4726 11489 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:50 PM MDT, 58 minutes earlier.
Area forecast discussion, Aug 19, 2:50 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 250 PM MDT THU AUG 19 2004 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGE IS EXPECTED WEAKEN BUT CONTINUE OVER THE AREA THROUGH FRIDAY NIGHT. WEAK DISTURBANCES HAVE BEEN RIDING OVER THE RIDGE INTO NORTHERN IDAHO AND MONTANA TODAY. THIS ALONG WITH WARM SURFACE TEMPERATURES AND AMPLE LOW LEVEL MOISTURE HAS HELPED TO PRODUCE THUNDERSTORMS TODAY. THIS DISTURBANCE IS EXPECTED TO INTERACT WITH ANOTHER OVER EASTERN OREGON TONIGHT. THIS SHOULD PROVIDE ENOUGH LIFT AND HELP ADD TO THE INSTABILITY TO ALLOW SHOWERS TO CONTINUE OVERNIGHT ESPECIALLY SOUTHWEST MONTANA AND PARTS OF CENTRAL IDAHO. IN NORTHWEST MONTANA WILL SEE ENOUGH CLEARING TONIGHT TO PRODUCE FOG AGAIN IN THE MORNING HOURS. DAYTIME HEATING AND ANOTHER DISTURBANCE SHOULD KEEP THE ATMOSPHERE RATHER UNSTABLE FRIDAY. .LONG TERM...SATURDAY THROUGH THURSDAY...THE UPPER RIDGE ALONG THE WEST COAST WILL CONTINUE TO FLATTEN SATURDAY. THIS WILL CONTINUE TO PERMIT WEAK DISTURBANCES TO MOVE INLAND AND ACROSS THE REGION. IT APPEARS A SIGNIFICANT SHIFT IN THE UPPER FLOW PATTERN AND PLACEMENT OF RIDGES AND TROUGHS WILL TAKE PLACE SUNDAY AND MONDAY. A GENERAL SHIFT TO A TROUGH OF LOW PRESSURE ACROSS THE NORTHWEST U.S. APPEARS TO DRIVEN BY SIGNIFICANT TROPICAL INFLUENCES UPSTREAM ACROSS THE WESTERN PACIFIC. THE TROUGH OF LOW PRESSURE AND ASSOCIATED COOL WEATHER MAY PERSIST MUCH OF NEXT WEEK. IF SOME LONG RANGE GUIDANCE IS INDEED CORRECT...IT IS POSSIBLE THAT SOME HIGH MOUNTAIN PEAKS MAY SEE SOME WHITE STUFF NEXT WEEK. HOWEVER...STILL SOME UNCERTAINTY ABOUT THE EXACT LOCATION OF THE UPPER TROUGH AND HOW MUCH COOL AIR SPREADS INLAND. BOTTOM LINE...IT LOOKS QUITE COOL AND MOIST. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/STEGEMILLER LONG TERM/BAUCK
In the hours before
Local storm report, Aug 19, 2:56 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL PROCTOR 47.89N 114.30W
08/19/2004 0.75 INCH LAKE MT PUBLIC
&&
TASThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:55 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 50 min |
| Aug 19, 3:51 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.